Alert archive / North Carolina / Flash Flood Watches in 2019
Flash Flood Watch 4, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood watch at Jul 23, 2019, 10:08 AM EDT for 14 counties in North Carolina. It took effect at Jul 23, 2019, 12:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2019, 10:08 AM EDT (14:08 UTC)
- In effect from
- Jul 23, 2019, 12:00 PM EDT
- Expired
- Jul 23, 2019, 5:16 PM EDT
- In force
- 5 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- None
Counties Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Johnston County, NC, Nash County, NC, Orange County, NC, Person County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2350 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 6:45 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 6:45 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 645 AM EDT Tue Jul 23 2019 .SYNOPSIS... A cold front will move east across North Carolina today, stalling near the coast Tuesday night into Wednesday. In the front's wake, high pressure will bring cooler and less humid air through the remainder of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 645 AM Tuesday... A few minor tweaks to match up with in-situ observations this morning. Majority of the overnight convection continues to migrate north, leaving a few outflow boundaries of interest, including a primary one draped NW to SE from roughly Roanoke Rapids, through Raleigh, ending near Wadesboro. CAMs continue to hint at this boundary as being the primary focus for pre-frontal convection late this morning/mid afternoon ahead of the primary forcing. Previously valid discussion... An unseasonably dynamic positively tilted upper trough, clearly visible with mid and upper-level WV imagery, continues to progress southeastward across the corn belt states and Ohio River valley. At the surface, an associated cold front is situated SW to NE across the spine of the central Appalachian Mountains, with a series of weakening outflow pre-frontal bands of convection protruding into the foothills and western Piedmont of the middle Atlantic states. Locally, convection continues, especially along and west of the I-85 and north of US-64. While the convection remains below severe limits, it is dropping anywhere from a quarter to a half-inch of precipitation, which could help "prime" portions of the NW Piedmont which will also likely see the first development of additional rounds of precipitation as the front progresses east of the Blue Ridge later on this morning. The ongoing convection is progged to retreat northward with time pre- dawn Tuesday, allowing for a brief reprieve from the higher rainfall rates across the Triad region as rush-hour begins. This reprieve won't last long, however, as the primary FROPA is expected to slide east of the Appalachians between 12z - 18z, marching southeast across the state before exiting off the Carolina Coast by 12z/8am Wednesday. This boundary, along with its associated pre-frontal trough and residual outflow boundaries from overnight convection will provide epicenter for widespread thunderstorm development across the CWA on Tuesday. Best coverage of showers and storms will occur across the Triad region between 12z - 18z, the Triangle between 18z - 22z, and the I-95 Corridor between 20z Tuesday - 02z Wednesday. An at least isolated flooding risk persists across the entire forecast area, while a severe thunderstorm risk exists primarily along and east of US-1 (Both of which are outlined in more detail below). A pretty drastic temperature gradient is likely this afternoon, with temperatures remaining steady across the Triad region all day (mid 70s) thanks to abundant cloud cover and nearby showers, with some heating likely being allowed across the Coastal Plain (topping out near 90 degrees). Overnight lows will dip into the lower 60s (northwest) to near 70 (southeast). Severe threat: With plenty of nearby upper-level support, the possibility of at least isolated severe thunderstorms will exist on Tuesday, especially along and east of US-1. In this area, the Storm Prediction Center has introduced a Slight Risk (2 of 5) of Severe Thunderstorms. The biggest forecasting question and possible limiting factor remains the availability of instability, with a rather robust mid to upper-level cloud layer continuing to spread eastward with time on Tuesday morning, limiting daytime heating processes. Even so, at least modest mixed layer instability (1500 - 2000 J/KG) should be prevalent, especially across the eastern Sandhills and Coastal Plain counties. Also, some indications of increasing effective bulk shear values (30 to 35kts parallel to the surface boundary) is evident, especially in the mid to late afternoon hours as the upper-level support strengthens and the LLJ kicks in. This could work to enhance the damaging wind gust potential Tuesday evening, especially south and east of the Triangle Region, say roughly Fayetteville to Rocky Mount. Another source of uncertainty will be the impacts from any pre-frontal convection that develops out ahead of the primary line, which could work to stabilize the atmosphere ahead to the primary FROPA, and/or drop additional outflow boundaries that could locally enhance helicity during storm interaction, resulting in a very low-end tornado threat during the peak intensity of the event. Flooding threat: A very moist airmass, characterized by PW values between 1.75 to 2.25 inches, will remain in place out ahead of the FROPA. This will lead to additional area-average rainfall accumulations ranging from 1.25 to 2.0 inches with locally higher amounts possible. WPC has outlined our entire area in at least a Marginal Risk (1 of 5) of Excessive Rainfall, with those along and east of US-1 in a Slight Risk (2 of 5), quoting primarily high rainfall rates of 2" or greater in the strongest storms. Luckily, antecedent conditions across most of the region (with the possible exception of the NW Piedmont) remains relatively dry, likely limiting the flooding threat primarily to urban centers, or localized areas that see repetitive rounds of thunderstorms. Thus, have chosen to hold off on any Flash Flood Watch products at this time. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 400 AM Tuesday... The unseasonably strong upper trough over the Eastern US will bring a welcome break from the persistent heat and high humidity that has dominated in recent weeks. The upper trough will pick up TD#3 late tonight and Wednesday keep it east and offshore. At the surface, a ~1022 mb cell of high pressure centered over the Mid MS Valley will strengthen as it builds east into the region. The resultant northerly low-level flow will support below normal temps to close for mid the late week period. Highs in the lower to mid 80s along with ultra comfortable dewpoints in the 50s and lower 60s. Lows in the 60s with some upper 50s in the typically cooler locations across the NC Piedmont. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 645 AM Tuesday... Eastern US trough will weaken through the weekend with subtropical ridging attempting to build west across the Deep South. Within the lingering weakness over the SE US, the GFS is most excited in lifting a couple of upper level disturbances north along the SE US Coast, which could bring a chance of some light precip chances to the far SE zones. But for now, will leave the forecast dry. Central NC looks to remain under the influence of weak sfc high so expect gradual dry conditions with gradual moderation to seasonable temps and humidity levels. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... As of 150 AM Tuesday... Pre-dominantly VFR conditions remain in place across the central NC terminals this morning, with the exception of some intermittent MVFR CIGs. In general, a brief period of improving conditions this morning will be quickly overtaken by increasing Thunderstorm development by mid afternoon continuing into the overnight hours. Timing for best coverage remains 12z/8am - 18z/2pm at KINT/KGSO, 16z/12pm - 22z/6pm at KRDU, and 20z/4pm - 00z/8pm at KFAY/KRWI. With said showers and storms expect wind gusts, bouncing CIGs, and briefly lowering VSBYs potentially into the IFR/LIFR range. The front will have pretty good pace to it, clearing east of the terminals by dusk tonight. Some MVFR/IFR Fog/Stratus possible tonight, but should be increasingly more intermittent in time with a CAA regime becoming dominant. Outlook: High pressure will build across the middle Atlantic states and provide for mainly dry, VFR conditions through the rest of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...JJM SHORT TERM...CBL LONG TERM...CBL AVIATION...JJM
Hazardous weather outlook, Jul 23, 4:40 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 440 AM EDT Tue Jul 23 2019 NCZ008>011-024>028-040>043-073>078-083>086-088-089-240845- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 440 AM EDT Tue Jul 23 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A line of thunderstorms is expected to develop and strengthen while moving southeastward across the forecast area this afternoon and evening. A few severe storms will be possible, primarily across the central Piedmont and Coastal Plain, capable of producing damaging wind gusts and locally heavy rainfall which could lead to Flooding. Secondary severe risks consist of small hail and an isolated tornado in the strongest of storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ007-021>023-038-039-240845- Person-Forsyth-Guilford-Alamance-Davidson-Randolph- 440 AM EDT Tue Jul 23 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Pockets of heavy shower and Thunderstorms will continue off and on through the mid afternoon hours. A few storms could become strong, capable of producing gusty winds and heavy rainfall which could lead to urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:00 PM EDT | Special Weather Statement | RAH | Durham, Granville, Vance | 60 min |
| Jul 22, 8:14 PM EDT | Special Weather Statement | RAH | Orange | 46 min |
| Jul 22, 8:23 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance | 67 min |
| Jul 22, 8:51 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 54 min |
| Jul 22, 8:58 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Vance, Warren | 55 min |
| Jul 22, 9:47 PM EDT | Special Weather Statement | RAH | Chatham, Durham | 58 min |
| Jul 22, 11:25 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 50 min |
| Jul 22, 11:37 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 68 min |
| Jul 23, 11:35 AM EDT | Special Weather Statement | RAH | Durham, Lee | 55 min |
| Jul 23, 12:24 PM EDT | Special Weather Statement | RAH | Wake | 66 min |
| Jul 23, 12:31 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 33 min |
| Jul 23, 12:42 PM EDT | Special Weather Statement | RAH | Franklin | 63 min |
| Jul 23, 12:44 PM EDT | Special Weather Statement | RAH | Randolph | 61 min |
| Jul 23, 12:46 PM EDT | Special Weather Statement | RAH | Wilson | 44 min |
| Jul 23, 12:54 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Davidson, Guilford, Randolph | 36 min |
| Jul 23, 12:59 PM EDT | Areal Flood Advisory | RAH | Randolph | 2 hr |
| Jul 23, 1:28 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Moore | 77 min |
| Jul 23, 1:45 PM EDT | Special Weather Statement | RAH | Chatham | 60 min |
| Jul 23, 1:47 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 43 min |
| Jul 23, 2:11 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee, Moore | 64 min |
| Jul 23, 2:17 PM EDT | Areal Flood Advisory | RAH | Chatham, Harnett, Lee, Wake | 2 hr |
| Jul 23, 2:28 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 62 min |
| Jul 23, 2:59 PM EDT | Tornado Warning | RAH | Johnston, Wayne, Wilson | 31 min |
| Jul 23, 3:10 PM EDT | Special Weather Statement | RAH | Harnett, Hoke, Scotland | 65 min |
| Jul 23, 3:23 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 52 min |
| Jul 23, 4:40 PM EDT | Special Weather Statement | RAH | Cumberland | 65 min |
| Jul 23, 5:38 PM EDT | Special Weather Statement | RAH | Sampson, Wayne | 82 min |
| Jul 23, 6:07 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 53 min |
Nearby
Flash Flood Watches in North Carolina, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.